Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

Took steroid injection for allergic urticaria. Developed rash all over the body. Cure?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 2016 Questions
My mother is a 73 year old white female who began to break out on her torso in whelps consistant with an allergic uticaria on Sunday afternoon. She began taking benadryll and the symptoms decreased at first and then intensified. She continued to try and treat with OTC meds. She repored to the local ER on Monday night with the reaction over the entire body and was treated with a steriod injection and Rx for 6 day pred dose pack. The rash almost went away by Tuesday morning. After taking the first dose of steriod she broke out again and began to have throat swelling. She went to her primary physian and he monitored the reaction and decided to keep the same course of action. The symptoms subsided enough to return home. She had some reaction during the evening hours but felt much better by bedtime. This morning she is having a full body reaction again with the rash but no breating difficulty at this time.
Posted Tue, 18 Jun 2013 in General Health
Answered by Dr. Kalpana Pathak 1 hour later
Thanks for writing to us.
Your mother's symptoms are consistent with acute urticaria. Acute urticaria becomes an emergency when it leads to difficulty in breathing or swallowing. In such cases , emergency treatment in the form of stat dose of intravenous steroid and antihistamine like avil helps. Patient should remain in emergency setting till respiratory distress or difficulty in swallowing subsides. As a further course of management patient should be kept on steroids and oral antihistamine.
As this morning she is having a generalised rash again, I would advise that she should take one or two tablet of avil( pheniramine) or any other oral antihistamine. The new guidelines for urticaria say that an oral antihistamine can be taken 4 times its normal dose to control the symptoms of urticaria. If the rash does not subside in an hour then I would advise that she should XXXXXXX her doctor again.

Hope that helped.
Wishing your mother a speedy recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor